Alert archive / Oregon / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Medford, OR

July 21, 20067 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Jul 21, 2006, 8:26 AM PDT for 7 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Jul 21, 2006, 2:00 PM PDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2006, 8:26 AM PDT (15:26 UTC)
In effect from
Jul 21, 2006, 2:00 PM PDT
Expired
Jul 21, 2006, 3:00 PM PDT
In force
60 min
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 211526
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
826 AM PDT FRI JUL 21 2006


CAZ280>282-284-285-ORZ619>624-212330-
/O.NEW.KMFR.FW.W.0003.060721T2100Z-060722T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
WESTERN SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
826 AM PDT FRI JUL 21 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR DRY LIGHTNING...

THE RED FLAG WARNING IS FOR THE FOLLOWING AREAS:
IN CALIFORNIA...ZONES 280...281...282...284 AND 285 INCLUDING THE
WESTERN KLAMATH NATIONAL FOREST AND THE TRINITY NATIONAL FOREST.
IN OREGON...ZONES 619...620...621...622...623 AND 624 INCLUDING
THE WESTERN SISKIYOU NATIONAL FOREST AND THE FREMONT-WINEMA
NATIONAL FOREST.

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR DRY LIGHTNING. 

AN APPROACHING SYSTEM WILL MOVE FROM CENTRAL CALIFORNIA INTO AN
UNSTABLE AIR MASS IN NORTHERN CALIFORNIA AND SOUTHERN
OREGON...PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS. WITH HIGH
BASES AND DRY AIR NEAR THE SURFACE...THESE STORMS WILL BE
INITIALLY DRY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ORZ615>618-625-212330-
/O.NEW.KMFR.FW.A.0003.060721T2100Z-060722T0600Z/
SOUTH CENTRAL OREGON COAST-UMPQUA BASIN-UMPQUA NATIONAL FOREST-
SOUTHERN OREGON COAST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
826 AM PDT FRI JUL 21 2006

...FIRE WEATHER WATCH IN EFFECT FROM 2 PM PDT THIS AFTERNOON
THROUGH THIS EVENING FOR POSSIBLE DRY LIGHTNING...

THE RED FLAG WARNING IS FOR THE FOLLOWING AREAS: OREGON ZONES 
615...616...617...618 AND 625 INCLUDING THE UMPQUA NATIONAL FOREST
AND BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES.

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM 2 PM PDT THIS AFTERNOON THROUGH
THIS EVENING. 

AN APPROACHING SYSTEM WILL MOVE FROM CENTRAL CALIFORNIA INTO AN
UNSTABLE AIR MASS IN NORTHERN CALIFORNIA AND SOUTHERN
OREGON...PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS. WITH HIGH
BASES AND DRY AIR NEAR THE SURFACE...THESE STORMS WILL BE
INITIALLY DRY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
SVEN
1 follow-up statement
000
WWUS86 KMFR 212200
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PDT FRI JUL 21 2006


CAZ280>282-284-285-ORZ619>624-212300-
/O.CAN.KMFR.FW.W.0003.000000T0000Z-060722T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
WESTERN SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
300 PM PDT FRI JUL 21 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS
EVENING...WITH ISOLATED THUNDERSTORMS. THESE STORMS WILL BE
INITIALLY DRY.

$$

ORZ615>618-625-212300-
/O.CAN.KMFR.FW.A.0003.000000T0000Z-060722T0600Z/
SOUTH CENTRAL OREGON COAST-UMPQUA BASIN-UMPQUA NATIONAL FOREST-
SOUTHERN OREGON COAST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
300 PM PDT FRI JUL 21 2006

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE
WEATHER WATCH. 

SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS
EVENING...WITH ISOLATED THUNDERSTORMS. THESE STORMS WILL BE
INITIALLY DRY.

$$
SVEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 21, 1:35 AM PDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jul 21, 1:35 AM PDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
135 AM PDT FRI JUL 21 2006

.SHORT TERM...THE FORECAST CHALLENGE TODAY IS THE AMOUNT OF CLOUD
COVER...HIGH TEMPERATURES...AND THE CHANCE OF THUNDERSTORMS. THERE
WERE THUNDERSTORMS THURSDAY AFTERNOON THAT DEVELOPED IN THE
MONSOONAL MOISTURE BETWEEN SACRAMENTO...RENO...AND WINNEMUCA. THE
BIG QUESTION IS HOW FAR NORTH AND WEST WILL THE THUNDERSTORMS
DEVELOP TODAY? THE NAM AND GFS FORECAST SOUNDINGS SHOW STABLE
CONDITIONS WITH A LOT OF NEGATIVE CAPE (WARM LAYER ALOFT) THIS
AFTERNOON. THE FORECAST SOUNDINGS ALSO SHOW ABUNDANT MOISTURE ABOVE
500 MB. EXPECT THE BULK OF THUNDERSTORMS WILL REMAIN SOUTH AND EAST
OF OUR AREA WITH A LOT OF CIRRUS SPREADING OVERHEAD IN THE EAST TO
SOUTHEAST FLOW ALOFT. HAVE LOWERED HIGH TEMPERATURES A COUPLE OF
DEGREES DUE TO CIRRUS EXPANDING DURING THE AFTERNOON.

THE CIRRUS WILL SPREAD NORTHWEST TONIGHT BUT REMAIN ACROSS OUR AREA
BEFORE EXITING SATURDAY MORNING. HAVE KEPT THE VERY HOT TEMPERATURES
SATURDAY AND SUNDAY ALTHOUGH THE MODELS SHOW THE RIDGE BEGINNING TO
WEAKEN A BIT AND THESE TEMPERATURES MAY BE TOO HIGH. FWC AND MAV MOS
GUIDANCE ALSO DIFFER QUITE A BIT FOR MEDFORD THE NEXT TWO DAYS WITH
THE FWC MUCH WARMER. HAVE GONE CLOSER TO THE COOLER MAV GUIDANCE.

THE BEST CHANCE FOR THUNDERSTORMS LOOKS LIKE SATURDAY BASED ON THE
GFS FORECAST SOUNDINGS WITH INSTABILITY AND CAPE ON THE EAST SIDE
ALONG WITH SOUTHERLY WINDS ALOFT. SUNDAY AFTERNOON DOESNT LOOK AS
UNSTABLE AS SATURDAY WITH THE FLOW ALOFT BECOMING MORE SOUTHWEST BUT
STILL A SLIGHT CHANCE OF THUNDERSTORMS FOR THE EAST SIDE.

.LONG TERM...IT LOOKS EVEN LESS LIKELY THAT THUNDERSTORMS WILL
DEVELOP ON MONDAY WITH SOUTHWEST FLOW ALOFT AND MORE STABLE
CONDITIONS BUT WILL LEAVE THE SLIGHT CHANCE OF THUNDERSTORMS SINCE
IT IS IN THE EXTENDED PART OF THE FORECAST. THE DRY AND STABLE
PATTERN PERSISTS THROUGH THURSDAY SO WILL NOT MAKE ANY CHANGES TO
THE EXTENDED FORECAST. STILL ABOVE NORMAL...BUT NOT AS HOT AS THIS
WEEKEND SINCE THE SUBTROPICAL RIDGE SHIFTS SOUTH.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE ALL AREAS TODAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS AND SEAS FLORENCE TO CALIF BORDER
     THROUGH MIDNIGHT 0-20 NM.
     SMALL CRAFT ADVISORY FOR WINDS AND SEAS FLORENCE TO CALIF BORDER
     THROUGH TUESDAY NIGHT 20-60 NM.
CA...SMALL CRAFT ADVISORY FOR WINDS AND SEAS CALIFORNIA BORDER
     TO PT ST GEORGE THROUGH MIDNIGHT 0-20 NM.
     SMALL CRAFT ADVISORY FOR WINDS AND SEAS CALIFORNIA BORDER
     TO PT ST GEORGE THROUGH TUESDAY NIGHT 20-60 NM.
&&

SANDLER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:26 AM PDTFire Weather WatchMFRCoos, Curry, Douglas, Harney, Lake, Lane7 hr
Jul 21, 10:10 AM PDTFlash Flood WarningMFRSiskiyou3 hr

Nearby

Red Flag Warnings in Oregon, 2006Red Flag Warnings in California, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.